Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 42, NWS Louisville, KY

March 29, 2002Adair County, Russell County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Mar 29, 2002, 7:51 PM CST for Adair County, Russell County, Kentucky. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 29, 2002, 7:51 PM CST (01:51 UTC)
Expired
Mar 29, 2002, 8:15 PM CST
In force
24 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

Counties Adair County, KY, Russell County, KY

The radar

The Louisville radar (KLVX), 115 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 29, 7:55 PM CSTThunderstorm Wind 65 EColumbia, KYPower lines were downed.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 29, 3:00 PM CSTTornado WatchSPC5 hr
Mar 29, 6:30 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.9 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2002-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1120 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2002-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 216 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1120 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1253 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
352 m²/s²
Significant tornado parameter
1.9
Supercell composite
9.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

878 
WUUS53 KLMK 300151
SVRSDF
KYC001-207-300215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
750 PM CST FRI MAR 29 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ADAIR COUNTY IN SOUTH CENTRAL KENTUCKY
  NORTHERN RUSSELL COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 815 PM CST

* AT 746 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER GRADYVILLE...OR ABOUT 42 MILES WEST OF
  SOMERSET...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VESTER...GLENS FORK AROUND 755 PM CST
  COLUMBIA...MONTPELIER...CROCUS...KNIFELY AROUND 800 PM CST
  ELLA...PELLYTON AROUND 805 PM CST
  RUSSELL SPRINGS AROUND 810 PM CST
  SALEM AROUND 815 PM CST

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE WINDS IN EXCESS OF 70 
MPH AND POSSIBLY HAIL LARGER THAN DIME SIZE. TAKE SHELTER 
IMMEDIATELY DAMAGE IS LIKELY

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE NOTICE.

LAT...LON 3709 8551 3695 8528 3701 8491 3719 8504
          3728 8518

$$

XXV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 12:35 PM CST, 7 hours 16 minutes earlier.

Area forecast discussion, Mar 29, 12:35 PM CST, 7 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
135 PM EST FRI MAR 29 2002

SPEED MAX MOVG QUICKLY FM THE MO VLY THRU THE OHIO VLY DURG THE LATE
AFTN AND EVNG...ALNG WITH MOIST A UNSTABLE ATMOSPHERE ... FAVORABLE
WIND PLUS SHEAR PROFILES...WILL KEEP THREAT OF SVR WEATHER GOING UN-
TIL JUST AFTER DARK.  CDFNT / WND SHFT LINE TO EXIT OUR SRN AND ERN
FA ARND 03Z...ENDING THREAT. MNLY LIKELY POPS UP TO THAT POINT.
SHARP CLEARG FOLLOWING CD FROPA ...SO GOING THAT ROUTE AS WELL.

NRN BRANCH TAKES OVR ON SATURDAY...SO PLAN TO KEEP ALL OF OUR RGN
DRY...WITH MSLY SUNNY SKIES NORTH AND PC IN THE SOUTH.

OLE MEXICO/TEXAS UPR SYS COMES TRUDGING OUT OF THE SOUTHWEST SAT
NITE AND SUNDAY. CONSIDERING STRENGHT OF NLY BRANCH ACRS THE OHIO
VLY...WE ARE LEANING FOR POPS ONLY IN OUR SRN COUNTIES SAT NITE &
SUNDAY. THIS MAINLY IN MID LVL WAA PTN...AS AVN EVEN KEEPS SUB
LAYERS RATHER DRY. TEMPS A BIT COOLER ON SUNDAY (COMPARED TO SAT)
DUE TO MORE CLDS -- AND IN THE SOUTH WITH CHC OF PCPN.

QUIET WX SUN NITE AND MONDAY...AS UPR GULF TROF SHIFTS/SHEARS EWD
AND RDG OF HIGH PRES SETTLES INTO AREA.

.SDF...NONE.
STUREY

In the hours before

Local storm report, Mar 29, 7:12 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
812 PM EST FRI MAR 29 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0805 PM    ALVATON                   KY   1.00 INCH HAIL
03/29/02   WARREN

LD
Local storm report, Mar 29, 7:21 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
821 PM EST FRI MAR 29 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 PM    10N CAMPBELLSVILLE        KY   .88 INCH HAIL
03/29/02   TAYLOR

LD
Local storm report, Mar 29, 7:25 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
825 PM EST FRI MAR 29 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0825 PM    CENTER                    KY   WIND DAMAGE
03/29/02   METCALFE                       POWER LINES DOWNED

LD
Local storm report, Mar 29, 7:32 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
832 PM EST FRI MAR 29 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 PM    PROVIDENCE                KY   .75 INCH HAIL
03/29/02   SIMPSON                        SPOTTER

0830 PM    EDMONTON                  KY   .75 INCH HAIL
03/29/02   METCALFE

LD
Local storm report, Mar 29, 7:39 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
839 PM EST FRI MAR 29 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0824 PM    ALONZO                    KY   WIND DAMAGE
03/29/02   ALLEN                          TREES DOWN

LD
Special weather statement, Mar 29, 7:49 PM CST, 2 minutes before
INZ076>079-083-084-089>092-KYZ023>034-038-061-300448-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
849 PM EST FRI MAR 29 2002

TORNADO WATCH NUMBER 48 HAS BEEN CLEARED FOR THE FOLLOWING COUNTIES:

IN SOUTH CENTRAL INDIANA
   JEFFERSON...SCOTT...WASHINGTON...ORANGE...CLARK...DUBOIS...
   CRAWFORD...HARRISON...FLOYD AND PERRY

IN NORTH CENTRAL KENTUCKY
   TRIMBLE...HENRY...OLDHAM...JEFFERSON...SHELBY...MEADE...SPENCER...
   BULLITT...BRECKINRIDGE AND HARDIN

IN NORTHWEST KENTUCKY
   HANCOCK AND OHIO

IN SOUTH CENTRAL KENTUCKY
   GRAYSON AND BUTLER

JMB

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 6:33 PM CSTSevere Thunderstorm WarningLMKLogan27 min
Mar 29, 6:34 PM CSTSevere Thunderstorm WarningLMKBoyle, Mercer, Washington31 min
Mar 29, 6:49 PM CSTSevere Thunderstorm WarningLMKWarren26 min
Mar 29, 6:54 PM CSTSevere Thunderstorm WarningLMKSimpson36 min
Mar 29, 7:16 PM CSTTornado WarningLMKAdair, Barren, Green, Metcalfe34 min
Mar 29, 7:19 PM CSTSevere Thunderstorm WarningLMKAllen26 min
Mar 29, 7:48 PM CSTSevere Thunderstorm WarningLMKAllen, Monroe42 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.